Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 192, NWS Morristown, TN

June 21, 1997Blount County, Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 1997, 3:00 PM EDT for Blount County, Monroe County, Tennessee. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1997, 3:00 PM EDT (19:00 UTC)
Expired
Jun 21, 1997, 5:00 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Blount County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 91 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:40 PM EDTThunderstorm WindTownsend, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1908 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 211900 RRA
SVRMRX
TNC009-123-212100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
300 PM EDT SAT JUN 21 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  500 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST TENNESSEE
 
   ...SOUTHERN BLOUNT COUNTY...EASTERN MONROE COUNTY
 
AT 257 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE
THUNDERSTORM WITH VERY HEAVY RAINS OVER EASTERN MONROE COUNTY NEAR THE
BORDER WITH GRAHAM COUNTY NORTH CAROLINA. THIS STORM IS DRIFTING SLOWLY
NORTHWARD AND WILL MOVE INTO SOUTHERN BLOUNT COUNTY NEAR AND
WEST OF TALLASEE BY 310 PM EDT.
 
PERSONS LIVING NEAR OR ALONG SMALL STREAMS AND CREEKS OR IN FLOOD PRONE
AREAS SHOULD KEEP A CLASE WATCH ON WATER LEVELS IN THEIR AREA. IF WATER
LEVELS BEGIN RISING RAPIDLY...MOVE TO HIGHER GROUND.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:25 AM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 21, 10:25 AM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1015 AM EDT SAT JUN 21 1997

LINE OF THUNDERSHOWWERS MOVG ESE FROM MID TN TOWARD OUR CWA.  ALTHO
IT'S WEAKND SOME IN LAST COUPLE HRS...IT'S STILL HOLDING TOGETHER.
DIFFICULT TO SEE FORCING FOR THIS LINE...WHICH PERHAPS WAS INITIATED
BY OUTFLO BNDRY SET OFF BY DYING CONVECT THIS MORN IN AL.  PREV AFD
SUGGESTED LWR POPS FOR TN VLY...WUD BUMP THAT UP AT LST 10 PCT NOW...
GIVEN THAT THERE IS SOME MESOSCALE ORGANIZATION FOR CONVECT.
HWVR...A LITTLE LESS UNST IN EAST TN COMPARED TO MID STATE...SO XPCT
CONTINUED WEAKENING.

OTHRW...XPCT ANOTHER DAY LIKE YEST AS FAR AS CONVECT GOES.  SPENT A
LOT OF TIME LOOKING AT MOD SNDG.  IT SHOWS A LITTLE LESS DRY CONDS
ALFT...PROB A REFLECT OF UPR LOW (NOW IN NRN GA).  WBZ A LITTLE HIER
TOO.  ALSO...STRONGER SW FLOW IN LWR TROP SEEMS TO BE GIVING A LITTLE
FASTER MVMNT TO THE CONVECT TODAY.  SO...A LITTLE SMALLER
HAIL...DOWNBURST INTENSITY...AND RAINFALL AMTS SEEM TO BE IN THE
OFFING.  EMPHASIS IS ON "A LITTLE" HWVR.  WILL HAVE TO WATCH MESOSCALE
ORGAN OF APCHNG LINE TO SEE IF IT HANGS TOGETHER...IF IT DOES
INTENSITY OF CONVECT CUD BE GREATER THAN YEST.

UPR LO STILL HAS A zLITTLE COOL POCKET ASSOC...DESTABILIZING THE
ATMOS...AND WON'T GO ANYWHERE THRU TOMORO.

SMH

In the hours before

Local storm report, Jun 21, 2:41 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
241 PM EDT SAT JUN 21 1997

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

200 PM     RANGER                    NC   1.75 INCH HAIL
06/21/97   CHEROKEE                       GOLFBALL SIZE HAIL REPORTED
                                          IN RANGER. REPORTED BY HAM
                                          RADIO OPERATOR.

200 PM     CULBERSON                 NC   1.00 INCH HAIL
06/21/97   CHEROKEE                       QUARTER SIZE HAIL REPORTED
                                          ON HIGHWAY 60 OFF OF HIGHWAY
                                          64. REPORTED BY THE
                                          SHERIFF'S OFFICE.

210 PM     REDBANK                   TN   0.75 INCH HAIL
06/21/97   HAMILTON                       DIME SIZE HAIL REPORTED IN
                                          THE RED BANK COMMUNITY OF
                                          CHATTANOOGA. REPORTED BY A
                                          PARAMEDIC AND ALSO REPORTED
                                          BY THE SHERIFF'S OFFICE.

                                           Z

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:31 PM EDTFlash Flood WarningMRXPolk59 min
Jun 21, 1:31 PM EDTSevere Thunderstorm WarningMRXPolk59 min
Jun 21, 2:08 PM EDTSevere Thunderstorm WarningMRXHamilton67 min
Jun 21, 2:33 PM EDTFlash Flood WarningMRXHamilton117 min
Jun 21, 2:39 PM EDTFlash Flood WarningMRXMorgan2 hr
Jun 21, 3:00 PM EDTFlash Flood WarningMRXBlount, Monroe2 hr
Jun 21, 3:30 PM EDTFlash Flood WarningMRXSevier2 hr
Jun 21, 3:30 PM EDTSevere Thunderstorm WarningMRXSevier2 hr
Jun 21, 3:56 PM EDTSevere Thunderstorm WarningMRXMeigs49 min
Jun 21, 4:41 PM EDTSevere Thunderstorm WarningMRXCocke64 min
Jun 21, 5:14 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox61 min
Jun 21, 5:31 PM EDTSevere Thunderstorm WarningMRXHamblen29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.